Idaho, 2006

Wildfire in Idaho, August 1 to 28, 2006

August 1 to 28, 2006 · NWS PIH · 1 event in 1 county or zone

Potato fire burned 18,454 acres in Sawtooth Mountains. Fire actually began on July 27th and was contained by August 28th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Potato fire burned 18,454 acres in Sawtooth Mountains. Fire actually began on July 27th and was contained by August 28th. No damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 31, 8:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 8:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
915 PM MDT MON JUL 31 2006

.DISCUSSION...LATEST RADAR LOOP FROM SURROUNDING OFFICES...PIH RADAR
DOWN UNTIL END OF WEEK...SHOWS SCATTERED SHOWERS TRACKING ACROSS SE
ZONES THIS EVENING. SHOWER ACTIVITY ASSOCIATED WITH A S/WV LIFTING
NE ACROSS N UT. SHOULD SEE THIS ACTIVITY DIMINISH BY MIDNIGHT. GFS
FORECASTING ANOTHER WAVE TO LIFT NE ACROSS SOUTHERN ZONES ON TUESDAY
SO SHOULD SEE RELATIVELY COOL WX ON TUE WITH MORE SHOWERS...POSSIBLY
AN ISOL THUNDERSTORM. OTHERWISE NO CHANGES THIS EVENING EXCEPT
RAISED POPS IN BEAR LAKE AREA FOR THE REMAINDER OF THE EVENING
HOURS. SEE DISCUSSION BELOW FOR DETAILS.

WINTHER

LIGHT PRECIP MOVING THRU THE SERN CWA THIS AFTN...
SUPPORTED BY THE RR QUAD OF THE UPPER JET. RADAR ECHOES OVER THE
MAGIC VALLEY APPEAR TO BE MORE MID CLD OR VIRGA...BUT COULD STILL
SEE A SHOWER OR ISOLD TSTMS OUT OF THIS. AS THE UPPER JET PULLS OUT
OF THE AREA TONIGHT...MOST OF THE PRECIP SHOULD SHUT OFF UNTIL THE
UPPER TROF MOVES THRU ON TUE. SHOWERS AND A FEW TSTMS ARE AGAIN
POSSIBLE TUE AHEAD OF THE TROF...BUT MAINLY IN THE ERN AND SRN
HIGHLANDS. TEMPS WILL BE A LITTLE WARMER ON TUE...BUT STILL BELOW
NORMAL FOR A CHANGE.

ONCE THE TUE TROF PASSES...ID FALLS UNDER MAINLY ZONAL FLOW FOR THE
REST OF THE WEEK. THIS WILL RESULT IN SLOWLY WARMING TEMPS AND DRY
CONDITIONS. BY SAT...THE GFS IS TRYING TO BRING AN UPPER LOW INTO
NRN CA. THE GFS EVENTUALLY OPENS THIS LOW UP AND ROTATES THE
RESULTANT TROF THRU THE PAC NW. WITH A LITTLE MID LVL MSTR SHOWING
UP ON SAT AND SUN...MAY SEE A FEW TSTMS IN THE MTNS. HEDGES

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. WIDELY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL FAVOR THE EASTERN HIGHLANDS
AFFECTING TWEB ROUTES 343 AND 344. ONLY AREA EXPECTED TO REMAIN
FREE FROM ANY CONVECTION WILL BE THE WESTERN SNAKE PLAIN PORTION OF
TWEB ROUTE 345.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/99
Hazardous weather outlook, Jul 31, 3:34 AM MST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
434 AM MDT MON JUL 31 2006

IDZ017>025-031-032-011045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
434 AM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY OVER ELEVATED TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MILD AND DRY
CONDITIONS EXPECTED FOR MOST AREAS THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sawtooth Mountains

When
August 1, 1:00 AM MST to August 28, 8:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
GOVT OFFICIAL

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532199.